California, 2012

Winter Storm in California, January 22 to 23, 2012

January 22 to 23, 2012 · NWS EKA · 1 event in 1 county or zone

A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted chain restrictions on the higher elevation roads.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted chain restrictions on the higher elevation roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 22, 8:36 AM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 22, 8:36 AM PST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
836 AM PST SUN JAN 22 2012

.SYNOPSIS...WINDY CONDITIONS EXPECTED TO CONTINUE ALONG THE NORTH
COAST TODAY...ALONG WITH WIDESPREAD RAIN AND SNOW CAN BE EXPECTED
LATER TODAY. SNOW WILL FALL AT ELEVATIONS OVER 2000 FEET WITH RISING
SNOW LEVELS THROUGH THE DAY. RAIN AND SNOW SHOWERS WILL CONTINUE
TONIGHT INTO EARLY MONDAY.

&&

.UPDATED...ISSUED A WIND ADVISORY FOR ZONE 1 (REDWOOD COAST) AS
WINDS CONTINUE TO RAMP UP. CRESCENT CITY REPORTING A PEAK GUST OF 49
MPH WHILE FORTUNA AND THE NORTH SPIT REPORTING NEAR 40 MPH GUSTS.
BASED ON MSAS AND RADAR EXPECT SUSTAINED WINDS TO CONTINUE TO
INCREASE AS THE FRONT APPROACHES THE COAST. FRONTAL PASSAGE EXPECTED
DURING THE EARLY AFTERNOON HOURS THUS PEAK WINDS SHOULD COME DURING
THIS TIME. EXPECT SUSTAINED WINDS ALONG THE REDWOOD COAST TO RANGE
BETWEEN 25 TO 35 MPH...WITH GUSTS OF 40 TO 50 MPH. STRONGEST WINDS
WILL BE ALONG EXPOSED HEADLANDS (CEC...TRINIDAD...ETC) AND ALONG
ELEVATED AREAS. WIND WILL DIMINISH RAPIDLY AFTER FRONTAL PASSAGE
LATER THIS AFTERNOON.

.PREVIOUS DISCUSSION...THE FORECAST TRACK OF THE STORM SYSTEM
IMPACTING THE AREA TODAY REMAINS AS PREDICTED WITH LITTLE CHANGES TO
THE GOING FORECAST. RAIN WILL SPREAD ACROSS THE REGION TODAY WITH
SNOW ABOVE 2500 FEET IN MOST AREAS NORTH OF MENDOCINO
COUNTY...EXCEPT WHERE COLD AIR MAY REMAIN TRAPPED TODAY RESULTING IN
SNOW DOWN TO 2000 FEET IN INTERIOR TRINITY COUNTY VALLEYS. TOTAL
SNOWFALL RANGING FROM 8 TO 16 INCHES WITH LOCALLY HIGHER AMOUNTS IN
THE SISKIYOUS AND TRINITY ALPS CAN BE EXPECTED OVER 3500 FEET WITH
LIGHTER AMOUNTS UP TO 6 INCHES DOWN TO 2000/2500 FEET THROUGH
TONIGHT. FURTHER SOUTH IN MENDOCINO COUNTY WARM AIR ADVECTION WILL
RESULT IN RISING SNOW LEVELS THROUGH THE DAY FROM NEAR 3000 FEET THIS
MORNING TO NEAR 4500 THIS EVENING. ACCUMULATING SNOW WILL FALL ABOVE
3500 FEET TODAY BEFORE THE SNOW LEVELS RISE. THUS A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR THE INTERIOR MENDOCINO ZONE THROUGH
THIS AFTERNOON FOR ACCUMULATION BETWEEN 4 AND 8 INCHES ABOVE 3500
FEET. LOCALLY HIGHER TOTALS WILL BE POSSIBLE ON THE HIGHEST PEAKS.
TOTAL LIQUID EQUIVALENT PRECIPITATION FOR THIS SYSTEM...THROUGH
TONIGHT...WILL RANGE FROM 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS
UP TO 5 INCHES IN THE UPSLOPE LOCATIONS OF THE COASTAL MOUNTAIN
RANGES.

WINDS TODAY WILL BE QUITE GUSTY ACROSS COASTAL REGIONS AND MOUNTAIN
PEAKS. ALREADY GUSTS OVER 25 MPH HAVE DEVELOPED ON THE COASTAL PLAIN
AND THIS SHOULD ONLY INCREASE THROUGH THE DAYTIME HOURS AS A COASTAL
JET DEVELOPS JUST OFF THE COAST. WINDS GUSTS TO 35 MPH WILL BE
POSSIBLE TODAY WITH HIGHER GUSTS IN THE MOUNTAINS THROUGH THIS
AFTERNOON. WINDS WILL DIMINISH LATE THIS AFTERNOON INTO THE EVENING
HOURS.

ANY SMALL HAIL THREAT LOOKS TO BE MINIMAL TODAY AND TONIGHT WITH VERY
LITTLE IF ANY SURFACE INSTABILITY EXPECTED WITH THIS SYSTEM AND
THE COLDEST MID LEVEL AND UPPER LEVEL AIR REMAINING NORTH OF THE
REGION.

BY THIS EVENING THE FIRST WAVE OF PRECIPITATION WILL HAVE MOVED
THROUGH THE REGION ASSOCIATED WITH A UPPER LEVEL SHORTWAVE WHICH
MOVES INTO THE PACIFIC NORTHWEST AND SURFACE LOW THAT MOVES
NORTHEAST INTO BRITISH COLUMBIA. A SECONDARY SHORTWAVE AND
DEVELOPING SURFACE LOW WILL ADVANCE TOWARD THE CALIFORNIA COAST
TONIGHT BRINGING WITH IT ANOTHER SHOT OF ENHANCE PRECIPITATION.
MODEL TO MODEL CONSISTENCY WITH THIS SECONDARY LOW IS NOT VERY
IMPRESSIVE WITH THE ECMWF BRINGING THE SYSTEM ONTO THE COAST NEAR
CAPE MENDOCINO AND THE GFS MUCH FURTHER SOUTH INTO THE SAN FRANCISCO
AREA. BOTH THE ECMWF AND GFS DEPICT THIS SYSTEM SIMILARLY IN THEIR
INITIALIZATION AND EARLY STAGES OF THE MODEL RUNS...AND GENERALLY
LINE UP WELL WITH THE CURRENT POSITION OF THE SHORTWAVE IN THE
PACIFIC. THUS IT IS VERY DIFFICULT TO TELL WHERE THIS SECONDARY LOW
WILL MOVE ONSHORE LATER TONIGHT. CURRENTLY TRENDING QPF AND POPS
DOWN FROM NORTH TO SOUTH TO INDICATE A FURTHER SOUTH TRACK EARLY
MONDAY MORNING. NEEDLESS TO SAY QPF FORECASTS AND RIVER LEVEL
FORECASTS COULD CHANGE IF THE ECMWF TRACK IS CORRECT.

ALL MODELS INDICATE THAT BY MONDAY AFTERNOON PRECIPITATION SHOULD BE
COMING TO AN END AS RIDGING BUILDS BACK OVER THE WEST COAST AHEAD OF
THE NEXT SHORTWAVE AND WARM ADVECTION REGIME. THE GENERAL STORM
TRACK WILL SHIFT FURTHER NORTH AS SURFACE HIGH PRESSURE AND AN UPPER
LEVEL RIDGE BUILD OFF OF THE CALIFORNIA COAST. STILL PERIODIC
PERIODS OF RAIN WILL SPREAD SOUTH OUT OF OREGON INTO NORTHERN
CALIFORNIA THROUGH THE REMAINDER OF THE WEEK...PRIMARILY FROM CAPE
MENDOCINO NORTHWARD. POPS CONTINUE TO INDICATE A GRADIENT FROM
CHANCE/LIKELY POPS ACROSS THE NORTH TO SLIGHT CHANCE ACROSS THE
SOUTH THROUGH THE REMAINDER OF THE WEEK. SNOW LEVELS WILL INCREASE
TO OVER 7000 FEET TUESDAY AFTERNOON. RPA

&&

.AVIATION...VFR CONDITIONS PREVAIL EARLY THIS MORNING AHEAD OF AN
APPROACHING STORM SYSTEM. SLY WINDS INCREASING ATTM AND WILL REMAIN
GUSTY THROUGH THE AFTERNOON. -RA WILL BEGIN ALONG THE COAST BY 15Z
WITH VFR CONDITIONS DETERIORATING TO MVFR BY LATE MORNING/EARLY
AFTERNOON. FRONTAL PASSAGE IS EXPECTED AT THE COAST BETWEEN 18Z AND
22Z. ALTHOUGH INTERIOR AREAS WILL NOT EXPERIENCE AS STRONG WINDS...
THEY WILL BE AFFECTED BY THE RAIN PRODUCING MVFR VSBYS AND CIGS.

&&

.MARINE...SLY WINDS WILL CONTINUE TO RISE OVER THE WATERS THIS
MORNING AS ANOTHER POTENT FRONT APPROACHES FROM THE WEST. LARGE W
SWELL 14-18 FT AT 14 SEC WILL GRADUALLY SUBSIDE TODAY...BUT SEAS
WILL REMAIN HAZARDOUS AS SHORT PERIOD SEAS BUILD. SLY GALES EXPECTED
OVER ALL WATERS LATER THIS MORNING WITH GUSTS TO STORM FORCE OVER
THE OFFSHORE WATERS N OF CAPE MENDO. SHORT PERIOD...WIND DRIVEN SEAS
WILL BUILD RAPIDLY THIS MORNING AND PEAK BETWEEN 12-18 FT THIS
AFTERNOON BEFORE SUBSIDING TONIGHT. W SWELL WILL CONTINUE TO SLOWLY
SUBSIDE THROUGH MON BEFORE BUILDING AGAIN IN THE WAKE OF ANOTHER
STORM SYSTEM.

&&

.HYDROLOGY...ALL RIVERS HAVE FALLEN BELOW MONITOR STAGE AND ARE
FORECAST BY THE CNRFC TO REMAIN BELOW MONITOR STAGE FOR THE NEXT
FEW DAYS. HOWEVER THIS IS CONTINGENT ON A SECONDARY SYSTEM TONIGHT
MOVING PRIMARILY SOUTH OF THE AREA. IF THIS SYSTEM MOVES FURTHER
NORTH...SUCH AS THE ECMWF MODEL INDICATES...AND HEAVIER RAIN
OCCURS TONIGHT THEN IS CURRENTLY FORECAST...THE RIVERS COULD RISE
HIGHER THEN PREDICTED. THE PRIMARY RIVERS OF CONCERN WILL BE THE
SMITH...EEL...AND MAD.

&&

.COASTAL FLOOD...HIGH TIDE WILL OCCUR THIS MORNING AROUND 1020 AM
WITH A PREDICTED LEVEL OF 8.11 FT MLLW. WITH TIDES CURRENTLY
RUNNING 0.7 FT ABOVE PREDICTED DUE TO STRONG SOUTHERLY WINDS AND A
LARGE WESTERLY SWELL...MINOR COASTAL FLOODING MAY ONCE AGAIN DEVELOP
IN THE KING SALMON AREA AND OTHER LOW LYING AREAS AROUND HUMBOLDT
BAY. HIGH TIDES WILL BEGIN TO DECREASE IN MAGNITUDE TOMORROW WITH
THE HIGH TIDE PREDICTED TO BE AROUND 7.93 FT MLLW. WITH SOUTHERLY
WINDS AND WESTERLY SWELL BOTH FORECAST TO DECREASE TONIGHT INTO
TOMORROW...COASTAL FLOODING CONCERNS APPEAR TO BE DONE FOR THIS
CYCLE AFTER TODAY/S HIGH TIDE.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...COASTAL FLOOD ADVISORY FROM 9 AM THIS MORNING TO NOON PST TODAY
     CAZ001.

     WINTER STORM WARNING UNTIL 3 AM PST MONDAY ABOVE 2500 FEET FOR
     THE CAZ003.

     WINTER STORM WARNING UNTIL 7 AM PST MONDAY ABOVE 2000 FEET FOR
     THE CAZ004.

NORTHWEST CALIFORNIA COASTAL WATERS...
     GALE WARNING UNTIL 6 PM PST THIS EVENING PZZ450-475.

     HAZARDOUS SEAS WARNING UNTIL 5 AM PST EARLY THIS MORNING
     PZZ450-475.

     STORM WARNING FROM 9 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     PZZ470.

     GALE WARNING UNTIL 9 AM PST THIS MORNING PZZ470.

     GALE WARNING FROM 9 AM THIS MORNING TO 6 PM PST THIS EVENING
     PZZ455.

     HAZARDOUS SEAS WARNING UNTIL 9 AM PST THIS MORNING PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Jan 22, 4:23 AM PST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
423 AM PST SUN JAN 22 2012

CAZ001-231230-
REDWOOD COAST-
423 AM PST SUN JAN 22 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO NOON
PST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT.

A STORM SYSTEM WILL BRING STRONG SOUTHERLY WINDS WITH GUSTS TO 35 MPH
TODAY. ADDITIONALLY RAIN WILL BE HEAVY AT TIMES WITH 1 TO 3 INCHES
EXPECTED THROUGH TONIGHT RESULTING IN POSSIBLE ROCK AND MUDSLIDES
ONTO AREA ROADWAYS IN LOCATIONS WITH STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-231230-
NORTH COAST INTERIOR-
423 AM PST SUN JAN 22 2012

...WINTER STORM WARNING IN EFFECT UNTIL 3 AM PST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

STRONG SOUTHERLY WINDS WITH GUSTS OVER 40 MPH CAN BE EXPECTED
TODAY IN FAVORED LOCATIONS IN THE COASTAL MOUNTAIN RANGES.
ADDITIONALLY HEAVY RAIN WILL FALL AT LOWER ELEVATIONS TODAY
RESULTING IN POSSIBLE ROCK AND MUDSLIDES ONTO AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ076-231230-
MENDOCINO INTERIOR-
423 AM PST SUN JAN 22 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

HEAVY RAIN WILL FALL AT ELEVATIONS BELOW 3500 FEET TODAY RESULTING
IN POSSIBLE ROCK AND MUDSLIDES ONTO AREA ROADWAYS IN LOCATIONS
WITH STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ004-231230-
UPPER TRINITY RIVER-
423 AM PST SUN JAN 22 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM PST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-231230-
MENDOCINO COAST-
423 AM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL RANGING FROM 1 TO 2 INCHES WILL ACCUMULATE TODAY
RESULTING IN POSSIBLE ROCK AND MUDSLIDES ONTO AREA ROADWAYS IN
LOCATIONS WITH STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Local storm report, Jan 22, 1:49 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
149 PM PST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             10 N LAYTONVILLE        39.81N 123.48W
01/22/2012  M6.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTS 6 INCHES OF SNOW
            ACCUMULATION SO FAR TODAY AT 3,800 FEET. THE SNOW HAS
            CHANGED TO A RAIN/SNOW MIX AT THE TIME OF OBSERVATION
            WITH A TEMPERATURE OF 31.5 DEGREES.

&&

STP

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Upper Trinity River

When
January 22, 2:00 PM PST to January 23, 11:00 AM PST
Where
Upper Trinity River forecast zone
Reported by
Trained Spotter

Several spotters reported snowfall meeting warning criteria. Chain restrictions were required on some of the main roads and numerous traffic hazards were reported on these roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355940.